Avalanche, Teton & Gros Ventre Mountains
- When
- January 12, 4:20 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Newspaper
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Two skiers were caught in an avalanche near Cache Peak about eight miles southeast of Jackson. The slide knocked both skiers from their feet and slammed one against a tree, breaking his leg.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Two skiers were caught in an avalanche near Cache Peak about eight miles southeast of Jackson. The slide knocked both skiers from their feet and slammed one against a tree, breaking his leg. The partner of the injured skier used a cell phone to call for help. Darkness prevented the pair from being rescued by helicopter. Thus, the skiers were transported out of the wilderness approximately seven hours after the slide occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 12, 3:21 PM MST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 321 PM MST SAT JAN 12 2008 .SHORT TERM...TONIGHT THROUGH TUESDAY MOSTLY CLEAR OVER MUCH OF THE REGION LATE THIS PM. BEEN CLOUDY OVER THE FAR WEST MOUNTAINS AND VALLEYS MOST OF THE DAY WITH FLURRIES OR VERY LIGHT SNOW. BRISK WIND IN PARTS OF THE AREA WITH TEMPS SEASONAL TO SLIGHTLY ABOVE NORMAL. SATELLITE LOOPS SHOW A TROUGH MOVING TOWARD THE AREA FOR TONIGHT INTO SUNDAY MORNING. PRECIP SEEN ON UPSTREAM RADARS. WILL SEE SOME LIGHT SNOW IN THE WESTERN ZONES TONIGHT WITH DECENT ISENTROPIC UPGLIDE INDICATED. LIGHT SNOW SHOULD REACH THE BIGHORN MOUNTAINS AFTER MIDNIGHT. OTHERWISE DRY OVERNIGHT WITH INCREASING CLOUDS EAST OF THE DIVIDE. MAY SEE SOME PATCHY FOG REFORM IN THE SOUTHWEST ZONES WHERE IT WAS THIS MORNING. HAVE ADDED PATCHY FOG TO THE FORECAST. ON SUNDAY THE TROUGH MOVES EAST OF THE AREA WITH DECREASING CLOUDS IN THE AFTERNOON. THE MOUNTAIN LIGHT SNOW WILL ALSO COME TO AN END. NOT EXPECTING ANY LOWER ELEVATION PRECIP EAST OF THE CONTINENTAL DIVIDE SUNDAY. MODELS MAY BE TOO SLOW WITH THE TROUGH SPEED AND CLEARING MAY COME SOONER. WILL LET NEXT SHIFT ADJUST THIS TIMING MORE. MOSTLY CLEAR SUNDAY NIGHT AND MONDAY WITH UPPER RIDGE OVER THE AREA. LEE SIDE TROF FORMS MONDAY AFTERNOON FOR BREEZY AREAS IN FAVORED LOCATIONS. PRESSURE GRADIENT TIGHTENS MONDAY NIGHT INTO TUE AHEAD OF THE NEXT TROUGH. THIS WILL BRING UP THE WIND SPEEDS OVER SOUTH CENTRAL WY AND AROUND THE EAST SLOPES OF THE ABSAROKA MOUNTAINS. MAY NEED A HIGH WIND WATCH MONDAY NIGHT INTO TUESDAY FOR SOUTH CENTRAL WY. WILL SEE HOW THINGS LOOK TOMORROW AND LET NEXT SHIFT KNOW THE CONCERN. HAVE LEFT A CHANCE OF SNOW IN THE WESTERN MOUNTAINS MONDAY NIGHT...MAINLY AFTER MIDNIGHT PER MODEL TIMING. DID BACK OFF MONDAY EVE PRECIP CHANCES AND MORE ADJUSTMENT MIGHT BE NEEDED IF 00Z MODELS KEEP A SLOWER TREND. TUESDAY LOOKS UNSETTLED WITH A FRONTAL PASSAGE AND THE CHANCE OF SNOW WITH THE TROUGH. HAVE LEFT TUE PRECIP FORECAST UNCHANGED AND ADJUSTED SOME HIGH TEMPS BASED ON FRONTAL TIMING. WINDY OVER MUCH OF THE REGION TUE. AS FOR TEMPS...COLD NIGHTS IN THE SNOW COVERED VALLEYS WHERE INVERSIONS WILL FORM AND THIS WILL KEEP HIGH TEMPS COLDER SUN AND MON. THE PLACES THAT WILL MIX OUT WILL SEE MILDER HIGHS THE NEXT TWO DAYS WITH SEASONAL LOWS. THE MOUNTAINS WILL ALSO SEE SOME MODERATION IN TEMPS. TUE HIGHS WILL BE MILD AHEAD OF THE FRONT. MOST LIKELY FALLING TEMPS AFTER FRONTAL PASSAGE OVER THE NORTH TUE PM. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT WITH PATTERN CHANGE NEXT WEEK...WITH A LARGE AMPLITUDE RIDGE ALONG 130W...AND A LONGWAVE TROUGH ACROSS MOST OF THE NATION. A STRONG TROUGH AND ASSOCIATED COLD FRONT WILL PUSH THROUGH THE AREA ON TUESDAY EVENING. THE 00Z GFS STILL KEEPS THE BULK OF THE ENERGY WITH THIS TROUGH ACROSS THE NORTHERN ROCKIES SLIDING INTO THE NORTHERN PLAINS...WHILE THE 00Z ECMWF SPLITS THE TROUGH...WITH SOME ENERGY SLIDING TO THE NORTH...SIMILAR TO THE GFS...BUT WITH SOME ENERGY DIVING SOUTH SOUTHEAST INTO THE FOUR CORNERS AREA. THE GFS SOLUTION WOULD BE WINDIER...WITH LESS SNOW ACROSS THE WEST THAN THE ECMWF SOLUTION...BUT BOTH SHOULD RESULT IN A ONLY A QUICK SHOT AT SOME SNOW...WITH EVEN THE LOWER ELEVATIONS EAST OF THE DIVIDE POSSIBLY SEEING SOME SNOW...AS THE COLD FRONT PUSHES SOUTH ACROSS THE AREA TUESDAY EVENING. HAVE LEANED TOWARD THE GFS SOLUTION FOR NOW. AFTER THIS INITIAL TROUGH PUSHES THROUGH...A STRONG NORTH NORTHWEST FLOW WILL PREVAIL ACROSS THE FORECAST AREA FOR THE REMAINDER OF THE EXTENDED. THIS WILL RESULT IN A FEW QUICK MOVING CLIPPER SYSTEMS...WHICH WILL BRING REINFORCING SHOTS OF CANADIAN AIR...AND SOME MAINLY OROGRAPHIC SNOW...ESPECIALLY ACROSS THE NORTHERN MOUNTAINS. THE BEST SHOT AT SNOW...CURRENTLY APPEARS TO BE IN THE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT TIME FRAME...WITH THE BIGHORN MOUNTAINS RECEIVING THE MOST SNOW IN THIS PATTERN. TEMPERATURES FOR THE EXTENDED WILL REMAIN BELOW AVERAGE...WITH THE COLDEST AIR EXPECTED WEDNESDAY AND THURSDAY. && .AVIATION... LOWERING CLOUD DECKS WILL BE FOUND OVER WESTERN WYOMING THIS EVENING AS A DISTURBANCE MOVES OVER THE AREA. MVFR CONDITIONS WILL BE POSSIBLE AROUND KJAC AS A FEW SNOWFLAKES MAY FALL DURING THE EVENING AND OVERNIGHT HOURS. A TEMPERATURE INVERSION UNDER MOSTLY CLEAR SKIES MAY CAUSE THE DEVELOPMENT OF PATCHY FOG IN THE UPPER GREEN RIVER BASIN THIS EVENING...POTENTIALLY CREATING PERIODS OF MVFR TO IFR CONDITIONS ACROSS KBPI AND KPNA. OTHERWISE...VFR CONDITIONS EXPECTED THROUGH SUNDAY AFTERNOON. && .FIRE WEATHER... SOME LIGHT SNOW FOR THE WESTERN MOUNTAINS AND BIGHORN MOUNTAINS...AS WELL AS THE FAR WEST VALLEYS...TONIGHT INTO SUNDAY MORNING. MOSTLY DRY EAST OF THE CONTINENTAL DIVIDE TONIGHT AND SUNDAY. DRY WEATHER WILL OCCUR SUNDAY NIGHT AND MONDAY. EXPECT INCREASING WIND SPEEDS IN SOUTH CENTRAL WY AND ALONG THE EAST SLOPES OF THE ABSAROKA MTS MONDAY INTO MONDAY NIGHT. A WINDY DAY EXPECTED OVER THE REGION TUE WITH A CHANCE OF PRECIP FROM NW TO SE ACROSS THE AREA TUESDAY. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR LONG TERM...WM AVIATION...BRANHAM FIRE WEATHER...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST SAT JAN 12 2008 WYZ001>020-022>030-131200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST SAT JAN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY SNOWFALL ACCUMULATIONS. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65679.